You are here

Chemotherapy drug causes hearing damage

10th October 2005

An anti-tumour agent found in chemotherapy is causing 'unnecessary' hearing damage to thousands of people, according to a national hearing charity.

The Royal National Institute for Deaf people (RNID) is now urging drug companies to develop treatments that block the agent's (cisplatin) damaging side-effects.

RNID said the platinum-based chemotherapy, cisplatin, causes damage to the inner ear that could lead to balance problems, hearing loss, or buzzing and ringing in the ears.

RNID commercial research manager, Munna Vio told the BBC: "Thousands of survivors are being left with unnecessary hearing damage.

"Our research indicates that if a suitable drug was approved that effectively protected against hearing loss, but did not interfere with chemotherapy, oncologists would use it across the board for all cancers treated with cisplatin."

Drugs that protect hearing while receiving treatment for cancer are called otoprotectants.

Every year around 70,000 cancer patients are treated with Cisplatin and the manufacture and availability of otoprotectants could help these people fully recover to maximum health after their period of illness.